Nebraska, 2015

Hail in Nebraska, September 18, 2015

September 18, 2015 · NWS GID · 21 events in 5 counties and zones

This was the last of five significant severe hail events this month, in terms of size and the number of reports. Each of these events contained at least one report of 2 inch hail or greater.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$480,000
Crop damage
$4.5 million
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

This was the last of five significant severe hail events this month, in terms of size and the number of reports. Each of these events contained at least one report of 2 inch hail or greater. The uniqueness of this event was that it occurred during the morning hours on this Friday. Around 5 a.m. CST, scattered showers began to develop across much of south central Nebraska. Over the following couple hours, they increased in coverage and strengthened into thunderstorms. By 7:30 a.m. CST, several strong to severe storms were along and north of Interstate 80 from Lexington to Grand Island to Osceola. A couple of them became supercells. One supercell in particular produced most of the hail as it tracked from northern Adams County into southern Hamilton and York counties. Tennis ball to baseball size hail occurred near from near Hansen to Giltner to Trumbull. By 10 a.m. CST, it was all over. The storms hail had exited into eastern Nebraska.

South central Nebraska was in the cold sector. A cold front extended from the Great Lakes southwest across Kansas. High pressure was over the Northern Plains, while a low pressure center was making its way along the front over Kansas. In the upper-levels, a broad trough extended from the Northern Rockies into the Northern Plains. A fairly potent shortwave trough was embedded within this cyclonic flow, just west of the region, and extended from Montana into Wyoming. These storms formed in an area of mid-level warm air advection around 700 mb and frontogenesis between 850 mb and 700 mb. Meanwhile, under the frontal surface, cold air advection was occurring with surface temperatures in the 50s. MUCAPE was between 500 and 1000 J/kg, and deep layer shear was around 40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 18, 4:54 AM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Sep 18, 4:54 AM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
554 AM CDT FRI SEP 18 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 400 AM CDT FRI SEP 18 2015

A COUPLE OF ISSUES FOR THE SHORT TERM WILL BE DETERMINING HIGH
TEMPERATURES...CHANCES FOR PRECIPITATION...AND POTENTIAL FOR FOG
LATE TONIGHT. ALSO...WE COULD THROW THE POTENTIAL OF SOME STORMS
PRODUCING SOME SMALL HAIL THIS MORNING AS WELL.

STRATUS IS ALREADY STARTING TO FORM THIS MORNING AS IF ON
CUE...NORTH OF A COLD FRONT THAT IS WELL TO THE SOUTH OF OUR AREA.
MOST SOLUTIONS POINT TOWARD A GOOD CHANCE OF A GOOD SOAK ON THE
NEBRASKA SIDE...WITH LESSER CHANCES FOR OUR KANSAS COUNTIES.
CONSIDERING THE UPTICK TREND FOR POPS...I HAVE INCREASED CHANCES OF
SHOWERS/THUNDERSTORMS TODAY AS A SHORTWAVE TROUGH MOVES THROUGH AND
ELEVATED INSTABILITY INCREASES. SREF SEVERE PARAMETERS INDICATE THAT
WE COULD EVEN GET SOME STORMS TO PRODUCE AT LEAST SOME SMALL HAIL.
ALTHOUGH THE NAM HINTS AT SOME VERY LIGHT QPF INTO THE EVENING...I
WILL CONTINUE TO DISCOUNT THIS AS EVEN THE NAM IS TRENDING LESS. WE
MAY WIND UP NEEDING SOME SPRINKLES ADDED IN THE EVENING. I REALLY
THINK THE AXIS OF THE SHORTWAVE TROUGH WILL BE FAR ENOUGH EAST TO
KEEP PRECIPITATION OUT THIS EVENING...HOWEVER. GOING RATHER COOL FOR
HIGHS...AND BUMPED THEM DOWN A LITTLE MORE INTO THE LOWER 60S IN OUR
NORTHEAST WHERE STRATUS SHOULD HOLD ON...TO NEAR 70 IN OUR
SOUTHWEST...WHERE THEY STAND A BETTER CHANCE OF BREAKING OUT INTO A
LITTLE SUN LATER IN THE DAY.

FOR FOG POTENTIAL...THIS DEPENDS ON A FEW THINGS. THIS INCLUDES
WHERE THE WESTERN EDGE OF STRATUS ENDS UP BEING TONIGHT...AS WELL AS
THE DECREASE IN WIND SPEED...ESPECIALLY WEST...AS THE SURFACE HIGH
SHOULD SETTLE IN JUST WEST OF THE CWA LATE TONIGHT. WITH THE
POTENTIAL FOR STRATUS/FOG... I WOUND UP GENERALLY NOT GOING ANY
COLDER THAN THE PREVIOUS FORECAST.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 400 AM CDT FRI SEP 18 2015

ALOFT: FAIRLY ZONAL CYCLONIC FLOW SAT-SUN WILL TRANSITION TO
ANTICYCLONIC MON AND EVENTUALLY SW FLOW AS A SUBTROPICAL HIGH
EXPANDS FROM MEX INTO THE CNTRL PLAINS. THE WESTERLIES WILL
RETREAT BACK INTO SRN CANADA. A DEEP TROF WILL EVOLVE OVER THE NE
PAC AND GULF OF AK. ELSEWHERE... LOW PRES WILL CUT-OFF SW OF CA
TONIGHT. THIS LOW IS FCST TO OPEN UP TUE AND ACCELERATE INTO THE
SW USA. THIS WILL NEED TO BE WATCHED FOR PASSAGE HERE WED-
THU...BUT THERE IS MODEL DISAGREEMENT THIS FAR OUT.

SURFACE: HIGH PRES WILL BE OVERHEAD AT DAYBREAK SAT. IT WILL DRIFT E
OF THE REGION DURING THE DAY AND INTO THEN RESIDE FROM THE GREAT
LAKES INTO NEW ENGLAND FOR THE UPCOMING WEEK. THIS ONCE AGAIN
PROVIDES MULTIPLE DAYS OF RETURN FLOW. A PAC COOL FRONT WILL ADVANCE
ACROSS THE NRN ROCKIES AND INTO THE NRN PLAINS SUN-MON. THE TAIL END
OF THE FRONT SAGS INTO THE FCST AREA MON NIGHT INTO TUE AND
DISSIPATES.

SOME DAILY DETAILS...

SAT: PROBABLY FOGGY/CLOUDY TO START. UNSEASONABLY COOL UNDER BROAD
CYCLONIC FLOW ALOFT. GRADUAL IMPROVEMENT EXPECTED FROM THE EDGES OF
THE FOG/STRATUS INWARD. HIGH TEMPS 10F COOLER THAN NORMAL. AREAS N
OF HWY 6 WILL NOT REACH 70F.

SAT NIGHT: INCREASING PATCHES OF MID-HIGH CLOUDS. POSSIBLY A FEW
SPRINKLES AFTER MIDNIGHT? IT'S NOT IN THE FCST YET BUT NEEDS FURTHER
CONSIDERATION.

SUN: A WEAK SHORTWAVE TROF AND JET STREAK MOVE THRU. P-M/CLOUDY THRU
MIDDAY THEN CLEARING. PROBABLY SOME PATCHES OF SPRINKLES FORENOON.
NICE REBOUND IN TEMPS. ESSENTIALLY BACK TO NEAR NORMAL.

WE DID HAVE A SLGT CHANCE OF SHWRS/TSTMS IN THE FCST...BUT THEY HAVE
BEEN WITHDRAWN. FCST SOUNDINGS SHOW MORE OF A SIGNAL FOR MID-LVL
GENERATED SPRINKLES. THE MODELS ARE NOTORIOUSLY OVERDONE ON QPF IN
THESE SITUATIONS. THE GFS IS OUTPUTTING .11" FOR HSI WITH CLOUD
BASES AT 12K FT!

INTERESTINGLY...THE 21Z SREF SPAGHETTI PLOTS FOR .01" QPF HAVE NEXT
TO NOTHING. THE 03Z CYCLE CAME IN AND BETTER SUPPORTS THE IDEA OF
SPRINKLES.

ALL THIS SAID...DID NOT PUT SPRINKLES IN THE FCST AS THIS IS DAY 3.
WE HAVE TIME FOR FURTHER EVALUATION AND THIS IS VERY LOW IMPACT.

MON: SHORTWAVE RIDGE PASSES. A NICE DAY. TEMPS EDGE A LITTLE ABOVE
NORMAL.

MON NIGHT-TUE: A COUPLE TSTMS POSSIBLE AS THE FRONT SAGS IN. THE
FCST INITIALIZATION HAD LOW POPS TO COVER TSTM ACTIVITY MON NIGHT BUT
NOT DURING THE DAYLIGHT HRS TUE. THIS SEEMS PRUDENT BECAUSE ACTIVITY
COULD LINGER INTO THE MORNING. THE 00Z EC HAS A QPF BULLSEYE OVER
ERN NEB AND THE 00Z GEFS PROBS FOR 0.05" QPF IN 12 HRS ARE 60-80%.

WED-THU: BREEZY S WINDS WED. INCREASING CHANCE OF TSTMS...ESPECIALLY
WED NIGHT INTO THU. DAYTIME HIGHS 3-5F ABOVE NORMAL. NIGHTTIME TEMPS
PROBABLY 10F ABOVE NORMAL.

&&

.AVIATION...(FOR THE 12Z KGRI/KEAR TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 551 AM CDT FRI SEP 18 2015

BIGGEST ISSUE WILL BE LOW-LEVEL WIND SHEAR AND STRATUS THIS
MORNING...THEN POSSIBLY MVFR VIS LATE TONIGHT. WIND SHEAR SHOULD
DECREASE WITHIN THE FIRST COUPLE OF HOURS AND IT LOOKS LIKE
STRATUS MAY ACTUALLY REMAIN JUST IN THE VFR CATEGORY WITH LATEST
MODEL INFORMATION...BUT COULD BE CUTTING IT CLOSE AT TIMES TO
MVFR. MODELS ARE TRENDING A BIT LOWER VISIBILITY AS WE HAVE A GOOD
CHANCE OF WET GROUND AND DECREASING WIND SPEED TONIGHT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...HEINLEIN
LONG TERM...HALBLAUB
AVIATION...HEINLEIN
Hazardous weather outlook, Sep 18, 4:23 AM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
523 AM CDT FRI SEP 18 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
191200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
523 AM CDT FRI SEP 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS REMAIN LIKELY TODAY ACROSS MUCH OF THE OUTLOOK
AREA...ESPECIALLY NORTH OF THE NEBRASKA AND KANSAS STATE LINE.
THUNDERSTORM CHANCES WILL THEN GRADUALLY DEPART FROM WEST TO EAST
DURING THE AFTERNOON. PRIMARILY BETWEEN SUNRISE AND 1 PM...A FEW
STORMS COULD BECOME STRONG ENOUGH TO PRODUCE HAIL UP TO AROUND
NICKEL SIZE...ALONG WITH GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FEW THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF THE OUTLOOK AREA
MONDAY NIGHT INTO TUESDAY...AND THEN AGAIN WEDNESDAY NIGHT INTO
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN/HALBLAUB

In the hours before

Special weather statement, Sep 18, 7:13 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
813 AM CDT FRI SEP 18 2015

NEZ062-075-181345-
HALL NE-ADAMS NE-
813 AM CDT FRI SEP 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HALL AND NORTHERN
ADAMS COUNTIES UNTIL 845 AM CDT...

AT 813 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JUNIATA...OR 9 MILES WEST OF HASTINGS...MOVING NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DONIPHAN...JUNIATA...PROSSER AND HANSEN.

LAT...LON 4052 9862 4064 9872 4081 9838 4081 9828
      4067 9828
TIME...MOT...LOC 1313Z 238DEG 38KT 4062 9856

WESELY
Special weather statement, Sep 18, 7:17 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
817 AM CDT FRI SEP 18 2015

NEZ048-049-063-064-181345-
MERRICK NE-YORK NE-POLK NE-HAMILTON NE-
817 AM CDT FRI SEP 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAMILTON...NORTHWESTERN
YORK...SOUTHWESTERN POLK AND CENTRAL MERRICK COUNTIES UNTIL 845 AM
CDT...

AT 815 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PHILLIPS...OR 12 MILES EAST OF GRAND ISLAND...MOVING NORTHEAST AT 45
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
POLK...BENEDICT...MARQUETTE AND HORDVILLE.

LAT...LON 4102 9757 4082 9816 4096 9827 4126 9782
TIME...MOT...LOC 1315Z 238DEG 38KT 4093 9812

WESELY

The radar

The Grand Island radar (KUEX), 80 km away, was scanning. The volume nearest the first event began at 13:26 UTC.

Open the radar archive at this moment

Event by event

21 hail. Local standard time, as filed.

Hail, Hamilton

When
September 18, 7:26 AM CST
Where
Hamilton County, 3 mi S of Marquette
Measured
1 in hail
Reported by
Social Media
Coordinates
40.957, -98.000

Hail, Adams

When
September 18, 7:33 AM CST
Where
Adams County, 5 mi NW of Hastings
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
40.631, -98.447

Hail, Adams

When
September 18, 7:35 AM CST
Where
Adams County, 4 mi N of Hastings
Measured
1.25 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Broadcast Media
Coordinates
40.638, -98.380

Hail, Adams

When
September 18, 7:42 AM CST
Where
Adams County, 6.4 mi NE of (Hsi)hastings Arpt
Measured
2 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
NWS Employee
Coordinates
40.670, -98.350

Hail, Hamilton

When
September 18, 7:45 AM CST
Where
Hamilton County, 7.61 mi SW of Giltner
Measured
2.75 in hail
Property damage
$100,000
Crop damage
$500,000
Reported by
Public
Coordinates
40.700, -98.250

Hail, Kearney

When
September 18, 7:46 AM CST
Where
Kearney County, Heartwell
Measured
1.25 in hail
Property damage
$25,000
Reported by
Social Media
Coordinates
40.570, -98.780

Hail, Adams

When
September 18, 7:47 AM CST
Where
Adams County, 9 mi NE of Hastings
Measured
2.75 in hail
Property damage
$100,000
Crop damage
$1.0 million
Reported by
Social Media
Coordinates
40.680, -98.270

Hail, Hamilton

When
September 18, 7:51 AM CST
Where
Hamilton County, 4 mi SW of Giltner
Measured
1.75 in hail
Property damage
$35,000
Crop damage
$400,000
Reported by
Emergency Manager
Coordinates
40.739, -98.204

Hail, Hamilton

When
September 18, 7:53 AM CST
Where
Hamilton County, 3 mi S of Giltner
Measured
2 in hail
Property damage
$35,000
Crop damage
$400,000
Reported by
Emergency Manager
Coordinates
40.737, -98.150

Hail, Adams

When
September 18, 7:54 AM CST
Where
Adams County, 2 mi W of Kenesaw
Measured
1 in hail
Reported by
Social Media
Coordinates
40.630, -98.688

Hail, Hamilton

When
September 18, 7:58 AM CST
Where
Hamilton County, 1 mi ESE of Giltner
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
40.775, -98.132

Hail, Hamilton

When
September 18, 7:58 AM CST to 8:02 AM CST
Where
Hamilton County, 1 mi SE of Giltner
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
40.770, -98.136

Hail, Hamilton

When
September 18, 8:00 AM CST
Where
Hamilton County, Giltner
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.780, -98.150

Hail, Hamilton

When
September 18, 8:20 AM CST to 8:30 AM CST
Where
Hamilton County, 5.42 mi ENE of Stockham
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.740, -97.870

Hail, Hall

When
September 18, 8:22 AM CST to 8:24 AM CST
Where
Hall County, 4.18 mi S of Doniphan
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.710, -98.360

Hail, Hamilton

When
September 18, 8:33 AM CST
Where
Hamilton County, 4 mi SW of Giltner
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.739, -98.204

Hail, Hamilton

When
September 18, 8:41 AM CST
Where
Hamilton County, Giltner
Measured
1.5 in hail
Property damage
$15,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
40.780, -98.150

Hail, York

When
September 18, 8:45 AM CST
Where
York County, York
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.870, -97.580

Hail, Hamilton

When
September 18, 8:52 AM CST
Where
Hamilton County, 6 mi S of Aurora
Measured
1.25 in hail
Property damage
$15,000
Crop damage
$250,000
Reported by
Public
Coordinates
40.783, -98.000

Hail, York

When
September 18, 9:34 AM CST
Where
York County, Waco
Measured
1.5 in hail
Property damage
$15,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
40.900, -97.450

Hail, York

When
September 18, 9:35 AM CST
Where
York County, 4.67 mi S of Waco
Measured
1.5 in hail
Property damage
$15,000
Crop damage
$250,000
Reported by
Social Media
Coordinates
40.833, -97.464

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599551, 599552, 599554, 599556, 599557, 599559, 599560, 599562, 599563, 600448, 599564, 599565, 599566, 599568, 599569, 599572, 599573, 599574, 599575, 599576, 599577.